Alert archive / Utah / Flash Flood Warnings in 2022

Flash Flood Warning 40, NWS Salt Lake City, UT

July 26, 2022Kane County, Washington County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jul 26, 2022, 7:00 PM MDT for Kane County, Washington County, Utah. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2022, 7:00 PM MDT (01:00 UTC)
Expired
Jul 26, 2022, 9:00 PM MDT
In force
2 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Kane County, UT, Washington County, UT

The radar

The Cedar City radar (KICX), 43 km from the middle of the area, began a volume at 01:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 1.0 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2022-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 74 joules per kilogram.LCLLFCEL10008507005003002001001 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2022-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
74 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
3100 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

612 
WGUS55 KSLC 270100
FFWSLC
UTC025-053-270300-
/O.NEW.KSLC.FF.W.0040.220727T0100Z-220727T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
700 PM MDT Tue Jul 26 2022

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  Western Kane County in southern Utah...
  East Central Washington County in southwestern Utah...

* Until 900 PM MDT.

* At 700 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 0.5 and 1 inch of rain 
  has fallen. Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Zion National Park, Springdale and Rockville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3724 11286 3718 11286 3716 11311 3725 11310

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

MPS
2 follow-up statements
370 
WGUS75 KSLC 270151
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
751 PM MDT Tue Jul 26 2022

UTC025-053-270300-
/O.CON.KSLC.FF.W.0040.000000T0000Z-220727T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kane UT-Washington UT-
751 PM MDT Tue Jul 26 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING 
FOR WESTERN KANE AND EAST CENTRAL WASHINGTON COUNTIES...

At 751 PM MDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 0.5 and 1 inch of rain has 
fallen. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Zion National Park, Springdale and Rockville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3724 11286 3718 11286 3716 11311 3725 11310

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

MPS
059 
WGUS75 KSLC 270255
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
855 PM MDT Tue Jul 26 2022

UTC025-053-270305-
/O.EXP.KSLC.FF.W.0040.000000T0000Z-220727T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kane UT-Washington UT-
855 PM MDT Tue Jul 26 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR 
WESTERN KANE AND EAST CENTRAL WASHINGTON COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

A Flood Watch remains in effect until 1200 AM MDT Thursday for 
portions of southern Utah and southwest Utah.

LAT...LON 3724 11286 3718 11286 3716 11311 3725 11310

$$

MPS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 26, 4:24 PM MDT, 2 hours 36 minutes earlier.

Area forecast discussion, Jul 26, 4:24 PM MDT, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
424 PM MDT Tue Jul 26 2022

.SYNOPSIS...A very moist airmass will remain in place across
southern Utah while northern Utah and southwest Wyoming remains on
the drier side through at least midweek.

&&

.SHORT TERM (THROUGH 12Z THURSDAY)...The large-scale pattern this
afternoon is not too dissimilar from yesterdays's pattern, with a
ridge axis extending from the southern Great Plains through Utah
into central Nevada. South of this axis, a very moist airmass
remains in place, while a drier airmass exists to the north. Surface
dewpoints have been in the upper 40s to 60s across southern Utah
today, and PWATs are in the 1-1.5 inch range. Convection was slow to
develop today due to morning cloud cover, but once the clouds
thinned, the surface insolation allowed the instability to be
realized, and SPC analysis indicates current SBCAPE values in the 1-
2kJ/kg range across much of southern Utah.

Showers and thunderstorms, some strong and producing heavy rain,
will continue into the evening hours. Evolution is expected to be
similar to yesterday, where convection rides the cold pool off the
terrain and towards the south and west. Everything is just a few
hours delayed compared to yesterday. Meanwhile, a few weak showers
are evident farther north today, such as those evident on radar over
northeast Juab County. These will be more likely to produce gusty
outflow winds.

Tomorrow will see much of the same, although PWATs increase slightly
over the north. Southern Utah will again see deep moisture and
plenty of instability, and strong thunderstorms producing heavy rain
will once again become a possibility. Convection may have a later
start again as cloud cover may be in place in the morning and slow
to clear, but once it gets going, things will develop quickly. The
Flood Watch for southern Utah has been extended through tomorrow as
a result. While northern Utah will be hot and mostly dry, a few
showers will be possible again near central Utah and will continue
to be associated with a gusty wind potential.

.LONG TERM (After 12Z Thursday)...The extended forecast period will
be centered around a high pressure ridge pattern sitting over the
Great Basin that will keep active weather conditions over the CWA.
This ridging pattern will help continue to fuel the region with
significant moisture across UT on Thursday and Friday where showers
and thunderstorm potential will be low to moderate for the Wasatch
Back, Uintas and parts of central UT while the most significant
storms remain for southern UT areas east of I-15.

Model guidance is pointing towards the ridge development bringing a
period of northwesterly flow aloft over the weekend which will
introduce dry air and suppress the moisture back to southeastern
corridor of Utah where the thunderstorm risk will remain but less so
than the days before. While uncertainty remains among models, the
majority of deterministic models move the ridge center eastward by
the start of the work week, promoting southwesterly flow back over
the region which will transport more moisture over the entire CWA
and leave for a more widespread precipitation possibilities for the
start of the work week.

Temperatures under the high pressure should remain mostly stagnant
in highs/lows with northern UT sitting just above climatological
norms with afternoon highs sitting in the mid to upper 90s for most
valleys. Southern UT is expected to sit right at normal temps but
with active weather expected, continuous cloud cover could keep
things cooler than forecasted.

With an active pattern of weather expected to continue there will be
risks for flash flooding for many popular hiking areas in slot
canyons and the National Parks of southern Utah. If you plan to hike
or adventure on these days be sure to monitor and be aware of the
weather.

&&

.AVIATION...KSLC...Light northwesterly flow will continue through
roughly 04-05z, when winds will switch to out of the southeast.
Northwesterly flow will return around 17-18z. VFR conditions are
expected for the valid TAF period.

.REST OF UTAH AND SOUTHWEST WYOMING...Scattered showers and
thunderstorms will continue to develop through the afternoon and
evening across southern UT, residing at and south of KMLF. After
02z, the highest coverage of showers and thunderstorms will remain
west of KBCE. Most showers will end by 06z across the forecast area.
Outside of thunderstorms causing periods of gusty and erratic winds,
expect typical diurnal flows. MVFR/IFR VIS is possible within heavy
rain, but expect VFR conditions otherwise.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Flood Watch through Wednesday evening for UTZ123-124-128>131.
WY...None.

&&

Cheng/Selbig/Cunningham

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 6:28 PM MDTAreal Flood AdvisorySLCKane2 hr
Jul 26, 7:25 PM MDTSpecial Weather StatementSLCWashington50 min
Jul 26, 7:59 PM MDTSpecial Weather StatementSLCWayne46 min
Jul 26, 8:43 PM MDTAreal Flood AdvisorySLCWashington2 hr
Jul 26, 8:52 PM MDTSpecial Weather StatementSLCWayne38 min
Jul 27, 2:25 PM MDTFlash Flood Warning Considerable damage threatSLCKane, Washington3 hr
Jul 27, 3:29 PM MDTFlash Flood Warning Considerable damage threatSLCWashington3 hr
Jul 27, 4:55 PM MDTSpecial Weather StatementSLCWashington50 min

Nearby

Flash Flood Warnings in Utah, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.